Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder

Vijaya Raj Bhatt, R. Gregory Bociek, Ji Yuan, Kai Fu, Timothy C. Greiner, Bhavana J. Dave, Sandeep Rajan, James O. Armitage

Research output: Contribution to journalArticle

7 Citations (Scopus)

Abstract

Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

Original languageEnglish (US)
Pages (from-to)281-287
Number of pages7
JournalJNCCN Journal of the National Comprehensive Cancer Network
Volume13
Issue number3
DOIs
StatePublished - Mar 1 2015

Fingerprint

Myeloproliferative Disorders
Lymphoma, Large B-Cell, Diffuse
Essential Thrombocythemia
Lymphoma
Leukemia
Tumor Lysis Syndrome
Primary Myelofibrosis
Disseminated Intravascular Coagulation
Leukocytosis
Thrombocytopenia
Hypotension
Anemia
Fever
Bone Marrow
Biopsy
INCB018424
Therapeutics

All Science Journal Classification (ASJC) codes

  • Oncology

Cite this

Bhatt, V. R., Bociek, R. G., Yuan, J., Fu, K., Greiner, T. C., Dave, B. J., ... Armitage, J. O. (2015). Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder. JNCCN Journal of the National Comprehensive Cancer Network, 13(3), 281-287. https://doi.org/10.6004/jnccn.2015.0039

Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder. / Bhatt, Vijaya Raj; Bociek, R. Gregory; Yuan, Ji; Fu, Kai; Greiner, Timothy C.; Dave, Bhavana J.; Rajan, Sandeep; Armitage, James O.

In: JNCCN Journal of the National Comprehensive Cancer Network, Vol. 13, No. 3, 01.03.2015, p. 281-287.

Research output: Contribution to journalArticle

Bhatt, Vijaya Raj ; Bociek, R. Gregory ; Yuan, Ji ; Fu, Kai ; Greiner, Timothy C. ; Dave, Bhavana J. ; Rajan, Sandeep ; Armitage, James O. / Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder. In: JNCCN Journal of the National Comprehensive Cancer Network. 2015 ; Vol. 13, No. 3. pp. 281-287.
@article{b4b2347e2593474ea84ff44706b64ee5,
title = "Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder",
abstract = "Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.",
author = "Bhatt, {Vijaya Raj} and Bociek, {R. Gregory} and Ji Yuan and Kai Fu and Greiner, {Timothy C.} and Dave, {Bhavana J.} and Sandeep Rajan and Armitage, {James O.}",
year = "2015",
month = "3",
day = "1",
doi = "10.6004/jnccn.2015.0039",
language = "English (US)",
volume = "13",
pages = "281--287",
journal = "Journal of the National Comprehensive Cancer Network : JNCCN",
issn = "1540-1405",
publisher = "Cold Spring Publishing LLC",
number = "3",

}

TY - JOUR

T1 - Leukemic diffuse large B-Cell lymphoma in a patient with myeloproliferative disorder

AU - Bhatt, Vijaya Raj

AU - Bociek, R. Gregory

AU - Yuan, Ji

AU - Fu, Kai

AU - Greiner, Timothy C.

AU - Dave, Bhavana J.

AU - Rajan, Sandeep

AU - Armitage, James O.

PY - 2015/3/1

Y1 - 2015/3/1

N2 - Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

AB - Essential thrombocythemia is well-known to transform to other myeloid disorders, such as leukemia; however, the risk for development of lymphoma is not as well studied. This case report discusses a 76-year-old man with a history of prefibrotic post-essential thrombocythemia myelofibrosis on ruxolitinib, who developed anemia, thrombocytopenia, and leukocytosis with peripheral blasts. Results of a bone marrow biopsy and PET and CT scans revealed stage IV leukemic diffuse large B-cell lymphoma. Several days after cessation of ruxolitinib, the patient developed fevers, hypotension, and low-grade disseminated intravascular coagulation, and subsequently developed spontaneous tumor lysis syndrome, which resulted in death. This case is unique in several aspects: it highlights the rare possibility of lymphomatous transformation of myeloproliferative disorders, an unusual presentation of lymphoma masquerading as leukemia, and the possibility of ruxolitinib withdrawal syndrome. Additionally, this case serves as a reminder that the use of novel therapies should be adopted after a thorough assessment of long-term risks, including those associated with abrupt withdrawal.

UR - http://www.scopus.com/inward/record.url?scp=84924350526&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84924350526&partnerID=8YFLogxK

U2 - 10.6004/jnccn.2015.0039

DO - 10.6004/jnccn.2015.0039

M3 - Article

VL - 13

SP - 281

EP - 287

JO - Journal of the National Comprehensive Cancer Network : JNCCN

JF - Journal of the National Comprehensive Cancer Network : JNCCN

SN - 1540-1405

IS - 3

ER -